Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Omaha, NE

April 4, 2021Butler County, Colfax County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 4, 2021, 11:03 PM CDT for Butler County, Colfax County, Platte County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2021, 11:03 PM CDT (04:03 UTC)
Expired
Apr 4, 2021, 11:17 PM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, NE, Colfax County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KOAX 050403
SVROAX
NEC023-037-141-050430-
/O.NEW.KOAX.SV.W.0001.210405T0403Z-210405T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1103 PM CDT Sun Apr 4 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Colfax County in northeastern Nebraska...
  East central Platte County in northeastern Nebraska...
  Northwestern Butler County in east central Nebraska...

* Until 1130 PM CDT.

* At 1101 PM CDT, collapsing showers and thunderstorms were located 
  along a line extending from 4 miles southeast of Platte Center to 
  near Columbus, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbus, Richland, Shell Creek Elementary School and Camp Luther. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 9714 4137 9709 4136 9727 4151 9736
TIME...MOT...LOC 0401Z 266DEG 17KT 4151 9741 4143 9730 

HAIL...<.75IN
WIND...60MPH
 
$$

Mead
1 follow-up statement
674 
WWUS53 KOAX 050417
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1117 PM CDT Sun Apr 4 2021

NEC023-037-141-050425-
/O.CAN.KOAX.SV.W.0001.000000T0000Z-210405T0430Z/
Colfax NE-Platte NE-Butler NE-
1117 PM CDT Sun Apr 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLFAX...EAST
CENTRAL PLATTE AND NORTHWESTERN BUTLER COUNTIES IS CANCELLED...
            
The collapsing storms which prompted the warning have now 
dissipated, and there is no longer an immediate threat to life or 
property. Therefore, the warning has been cancelled.  However gusty 
winds of 40 to 50 mph are still possible with these thunderstorms.

LAT...LON 4155 9714 4137 9709 4136 9727 4151 9736
TIME...MOT...LOC 0413Z 266DEG 17KT 4151 9733 4143 9722 

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:16 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 4, 7:16 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
716 PM CDT Sun Apr 4 2021

...Updated Mesoscale Forecast Discussion...

.MESOSCALE DISCUSSION...
Issued at 715 PM CDT Sun Apr 4 2021

A small cluster of thunderstorms which initiated over northwest KS
earlier this afternoon have since developed a small MCV while
tracking through a hot, deeply mixed boundary layer over south-
central NE. Surface observations indicate that the storms are
based around 12,000 ft AGL with considerable dry air in the sub-
cloud layer enhancing downdraft potential as evidenced by a number
of 45-55 mph wind gusts over south-central NE this evening.

Current thinking is that the ongoing convection should tend to
decrease in coverage and intensity over the next hour or two as
the boundary layer gradually cools and stabilizes. However, there
is a chance that some of the activity could make it into our
western counties between 8 PM and 9 PM where local wind gusts up
to 40-45 mph would be possible.

&&

.DISCUSSION...
Issued at 308 PM CDT Sun Apr 4 2021

It has been a very warm Easter with highs reaching the lower to
mid 80s today. While there has been return of moisture across most
of the forecast area, surface relative humidity was still as low
12-15% across northeast NE at 2 pm, but winds have remained light.
And humidity was down into the lower 20% range across south
central NE near the KS border, and while winds have been gusty
25-30 mph, probably just short of red flag conditions there.

For tonight, there is a weak subtle upper level wave moving out of
the central Rockies. This was beginning to produce spotty
thundershowers across southwest NE/northwest KS, and this will be
the concern across our area through the evening and overnight.
Chances overnight will only be about 20% within a confined
corridor along the nose of the low level jet. Bulk shear is
minimal so severe storms are not expected.

There may be lingering sprinkles in southeast NE/southwest IA
Monday morning, but the remainder of the day will be another warm
day with breezy southerly winds continuing. This will again help
to boost temps into the lower 80s for most areas.

There is another weak wave moving out of the Rockies Monday night.
This brings another chance of showers and storms to the area, but
mostly to northeast NE, and then along an advancing cold front
moving into the area. Southeast NE and southwest could very well
remain dry Monday night.

We'll see rain chances increase through the day Tuesday as we
begin to experience increased forcing for ascent due to the
diffluent flow aloft associated with the closed upper low across
the Rockies. At the same time, the previously mentioned frontal
boundary will stall across the northern forecast area which may
provide an additional focus for precipitation. SPC has indicated
at least a marginal risk of severe storms will be possible
Tuesday afternoon/evening along the KS/MO border, which will be
closer to a potential surface low providing an enhanced area of
dynamics for a severe storm risk.

The rain chances continue into Wednesday into early Thursday as
we transition to blustery northwesterly flow on the backside of
the low pressure system moving to the east. Highs Wednesday/Thursday
will be much cooler, but still just either side of normal.

Friday through the upcoming weekend looks with pleasant Spring
temperatures.

For those that may be wondering if snow is over for the season,
it's certainly possible. We're now at or past the average last
snow for most locations in our forecast area, but we've had snow
well into May in some years. 10 day forecasts suggest the threat
for snow is pretty low across our area.

However, we will begin taking a much closer look at activating
frost and freeze headlines within the next 10 days, especially
along and south of Interstate 80, where spring growth is starting
to emerge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 555 PM CDT Sun Apr 4 2021

VFR conditions will prevail through the forecast period with
increasing mid/high-level clouds tonight. A surface trough
extending along a line from near KHNR to KFET to south of KOLU
will wash out or gradually lift north this evening. Gusty
southwest winds to the south of that boundary (at KOMA and KLNK)
will decrease slightly while switching to more of a southerly
direction tonight.

A cluster of high-based thunderstorms ongoing over south-central
NE as of 5:30 PM will likely dissipate before reaching the area as
a capping inversion strengthens. Winds will become gusty from the
south on Monday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

MESOSCALE...Mead
DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, Apr 4, 12:03 PM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1203 PM CDT Sun Apr 4 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1203 PM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Very high fire danger will remain this afternoon. Outdoor burning
is discouraged today. There is a small chance for a few non severe
thunderstorms tonight into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms from Monday night through
Wednesday. The best chance for severe storms appears to Tuesday
afternoon into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 4, 8:21 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT Sun Apr 4 2021

NEZ050-065-050200-
Seward NE-Butler NE-
821 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD AND SOUTHERN
BUTLER COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stromsburg, or 16 miles north of York, moving east at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Seward, David City, Utica, Rising City, Brainard, Staplehurst,
Dwight, Bee, Ulysses, Garrison, Surprise and Tamora.

LAT...LON 4129 9701 4089 9699 4090 9737 4129 9737
TIME...MOT...LOC 0120Z 268DEG 31KT 4110 9747

Mead
Special weather statement, Apr 4, 10:44 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1044 PM CDT Sun Apr 4 2021

NEZ030-042-043-050-050415-
Platte NE-Butler NE-Boone NE-Colfax NE-
1044 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX...SOUTHERN
PLATTE...NORTHWESTERN BUTLER AND SOUTHERN BOONE COUNTIES UNTIL 1115
PM CDT...

At 1042 PM CDT, Doppler radar was tracking an area of showers and
thunderstorms moving through southern portions of Boone and Platte
counties. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these showers and
storms.

Locations impacted include...
Columbus, St. Edward, Cedar Rapids, Duncan, Platte Center, Monroe,
Richland, Primrose, College View Trailer Park, Camp Pawnee, Shell
Creek Elementary School, Lake North Babcock Campground, Central
Community College, The Highway 14 And 56 Junction, Lake Ocaonee,
Circle H Trailer Park and Camp Luther.

LAT...LON 4165 9829 4155 9715 4122 9735 4123 9737
      4140 9737 4133 9759 4139 9760 4140 9770
      4152 9770 4153 9774 4151 9804 4148 9810
      4148 9828
TIME...MOT...LOC 0342Z 284DEG 35KT 4150 9792 4135 9734

Mead

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:21 PM CDTSpecial Weather StatementOAXButler39 min
Apr 4, 10:44 PM CDTSpecial Weather StatementOAXPlatte31 min
Apr 4, 11:47 PM CDTSpecial Weather StatementOAXColfax28 min
Apr 5, 12:24 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington36 min
Apr 5, 1:07 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington23 min
Apr 5, 1:28 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington32 min
Apr 5, 2:05 AM CDTSpecial Weather StatementOAXColfax, Dodge, Saunders55 min
Apr 5, 2:08 AM CDTSpecial Weather StatementOAXBurt52 min
Apr 5, 2:52 AM CDTSpecial Weather StatementOAXDodge, Douglas, Washington53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.